Kansas, 2019

Hail and Damaging Winds in Kansas, May 18, 2019

May 18, 2019 · NWS TOP · 6 events in 3 counties and zones

Thunderstorms developed during the late morning hours, continuing into the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Thunderstorms developed during the late morning hours, continuing into the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 18, 5:02 AM CST, 5 hours 41 minutes earlier.

Area forecast discussion, May 18, 5:02 AM CST, 5 hours 41 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
602 AM CDT Sat May 18 2019

...AVIATION UPDATE...

.SHORT TERM...(Today and tonight)
Issued at 359 AM CDT Sat May 18 2019

08Z water vapor imagery showed an upper low over southwest WY with a
couple shortwaves rotating around the upper low. At the surface,
area of low pressure had moved into central NEB with a trailing cold
front extending through southwestern KS. A linear MCS was slowly
moving east across the forecast area.

For today there is some uncertainty in how storms will evolve with
mixed signals from the convective allowing models. The RAP suggests
higher CIN values across eastern KS this morning implying the storms
would weaken. However think a 65KT low level jet continuing to
advect moisture into the line of showers and storms may allow the
convection to persist through the morning and into east central KS.
Obviously this could impact the severity of storms later today with
clouds and precip limiting daytime heating. In fact the forecast
highs are only in the mid 70s. Think storms will redevelop today as
models show a lead vort max lifting across eastern KS late this
morning or early in the afternoon. The severe risk later today seems
highly conditional on whether there can be enough heating to
destabilize the environment. While deep layer shear of 40KT could be
good enough for organized storms, forecast hodographs show a complex
wind field with inflections in the hodograph. This would favor more
storm interactions rather than discrete supercell storms. So in
general think showers and thunderstorms will be around for a good
portion of the day with some risk for large hail and damaging winds.
It is just unclear whether it will be more junky convection with
pulse storms or a more organized risk. Based on recent trends, am
leaning more towards the later.

For tonight, models show any instability having been spent. But
there should still be forcing for showers and storms as the main
shortwave trough rotates over the region. Concerns then become more
about flooding. Considered the need for a flash flood watch. But
with the uncertainty in how convection develops through the day,
it's difficult to have much confidence in where the higher QPF
amounts may occur. Also flash flood guidance is close to normal for
this time of year so the region may be able to withstand This
initial precip. It would be the second or third wave of heavy
rainfall that will lead to problems and the day shift can reevaluate
this potential. Lows tonight are expected to fall into the 50s as
the frontal boundary moves through and a northwest wind brings
cooler air in behind the front.

.LONG TERM...(Sunday through Friday)
Issued at 359 AM CDT Sat May 18 2019

The main takeaways from the extended period are as followed:

* An active weather pattern will continue into next week, resulting
  in additional thunderstorm activity and heavy rainfall.

* Severe thunderstorms are possible late Monday afternoon into
  Monday night.

* Confidence continues to increase for a significant flooding event
  Monday night through Tuesday morning.

Sunday through Sunday night...

A brief dry period is expected Sunday afternoon through Sunday night
as the second in a series of midlevel shortwave troughs ejects
northeast of the forecast area. Any lingering shower/storms will
quickly exit the area shortly after sunrise. Weak CAA across the
forecast area will limit temperatures to the low/mid 60s Sunday
afternoon.

Monday and Tuesday...

00Z model solutions continue to align with the evolution of the
third midlevel shortwave trough and the attendant surface
boundaries. A midlevel shortwave ridge axis will traverse the
forecast area Monday morning into the afternoon, ahead of the
aforementioned trough. This should keep conditions dry through much
of the day Monday. A sharp warm front is progged to straddle the KS/
OK border through much of the morning and early afternoon hours.
Given the slower progression of the midlevel shortwave trough,
large scale ascent within the warm sector is minimal, which should
keep convection isolated through much of the daylight hours. As
the shortwave trough ejects across the Plains, near/after sunset
Monday evening, additional development and upscale growth into an
MCS is likely. The warm front will likely lift northward as the
attendant surface low progresses northward, ushering in rich Gulf
moisture into the CWA.-- characterized by PWAT values exceeding
1.5 inches. The aforementioned MCS will likely move northeastward
along the warm front into portions of east-central and southeast
KS. WAA aided convection is also expected north of the warm front
Monday night/Tuesday. In regards to severe weather, the primary
hazards look to be damaging winds and large hail. Any established
cold-pools will have the potential to produce damaging winds.
Modest lapse rates combined with an impressive shear profile could
foster a large hail threat.

The biggest concern remains with very heavy rainfall resulting in
widespread flooding. Deterministic and ensemble guidance continue to
suggest widespread rainfall amounts of 3 to 6 inches, with locally
higher amounts likely, through Tuesday morning. As a result,
confidence has further increased for a significant flooding event
Monday evening through Tuesday morning. Very saturated soils
remain in place across the forecast area -- several Kansas State
Mesonet sites across northeast KS depict saturation values
exceeding 85 percent from the surface through a 50 cm depth. This
will result in little in the way of infiltration into the soil and
mostly runoff, greatly increasing the potential for flash-
flooding, possibly significant. Moreover, additional rises on
rivers and lakes may result in a longer duration flood event.
Please continue to check back through the weekend for forecast
updates as this has the potential to be a significant flood event
across much of the forecast area.

Wednesday through Friday...

Additional shower and thunderstorm activity is possible Wednesday
night into next week. Model solutions diverge with the strength
of the midlevel ridge across the southeastern US and the resultant
flow pattern through the central US. As a result, forecast
confidence beyond Tuesday is low at this time. That being said,
any additional rainfall will only worsen flooding concerns through
the remainder of the week. Temperatures are likely to remain
near-normal with highs in the 70s to near 80 and lows in the 50s
and 60s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 602 AM CDT Sat May 18 2019

There is a lot of uncertainty in how convection evolves through
the day. Think a brief time of MVFR CIGS could move in but much of
the afternoon should be VFR with widespread TSRA in the afternoon
and evening as upper level energy moves over the area. Models show
some potential for MVFR CIGS to move in behind the synoptic front
late tonight.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Wolters
LONG TERM...Baerg
AVIATION...Wolters
Hazardous weather outlook, May 18, 9:12 AM CST, 1 hour 31 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
1012 AM CDT Sat May 18 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-191515-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
1012 AM CDT Sat May 18 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

Thunderstorms are expected to increase in coverage from south to
north through the day and more thunderstorms are likely across the
entire area tonight. Some of these storms may be severe with
large hail and damaging winds. A tornado or two is also possible
along and southeast of Interstate 35. Locally heavy rainfall is
also possible which could result in flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Severe thunderstorms are possible Monday night into Tuesday.
Heavy rainfall is likely in these periods which will increase the
flash flooding potential. River flooding may also possible result
Monday night into the middle and later portions of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, May 18, 9:41 AM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Topeka KS
1041 AM CDT Sat May 18 2019

KSZ059-181615-
Anderson-
1041 AM CDT Sat May 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR ANDERSON COUNTY UNTIL 1115 AM
CDT...

At 1041 AM CDT, Doppler radar was tracking a strong thunderstorm near
Iola, moving north at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Garnett, Colony, Westphalia, Kincaid and Lone Elm.

A Tornado Watch remains in effect until 500 PM CDT for east central
Kansas.

LAT...LON 3826 9552 3826 9551 3829 9551 3829 9506
      3826 9506 3826 9507 3804 9508 3804 9552
TIME...MOT...LOC 1541Z 197DEG 36KT 3796 9539

BD
Special weather statement, May 18, 9:52 AM CST, 51 minutes before
Special Weather Statement
National Weather Service Topeka KS
1052 AM CDT Sat May 18 2019

KSZ035-037-181615-
Dickinson-Morris-
1052 AM CDT Sat May 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DICKINSON AND MORRIS
COUNTIES UNTIL 1115 AM CDT...

At 1052 AM CDT, Doppler radar was tracking a strong thunderstorm near
Burdick, moving northeast at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Herington, White City, Wilsey, Parkerville, Latimer, Council Grove
Lake and Burdick.

LAT...LON 3861 9693 3861 9702 3887 9692 3887 9686
      3872 9647 3852 9673 3852 9693
TIME...MOT...LOC 1552Z 212DEG 18KT 3855 9690

BD
Special weather statement, May 18, 10:10 AM CST, 33 minutes before
Special Weather Statement
National Weather Service Topeka KS
1110 AM CDT Sat May 18 2019

KSZ022-023-036-181645-
Geary-Pottawatomie-Riley-
1110 AM CDT Sat May 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GEARY...SOUTHEASTERN
RILEY AND SOUTHWESTERN POTTAWATOMIE COUNTIES UNTIL 1145 AM CDT...

At 1110 AM CDT, Doppler radar was tracking a strong thunderstorm over
Grandview Plaza, moving northeast at 55 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Manhattan, Junction City, Ogden, Grandview Plaza, Tuttle Creek Lake
and Keats.

This includes Interstate 70 between mile markers 294 and 312.

LAT...LON 3890 9672 3898 9690 3937 9673 3926 9638
TIME...MOT...LOC 1610Z 210DEG 47KT 3901 9676

BD
Special weather statement, May 18, 10:14 AM CST, 29 minutes before
Special Weather Statement
National Weather Service Topeka KS
1114 AM CDT Sat May 18 2019

KSZ056-058-059-181645-
Coffey-Franklin-Anderson-
1114 AM CDT Sat May 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FRANKLIN...ANDERSON AND
EASTERN COFFEY COUNTIES UNTIL 1145 AM CDT...

At 1114 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles northeast of Le Roy to 3 miles north of
Colony. Movement was northeast at 45 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Garnett, Richmond, Colony, Greeley, Lane, Westphalia, Harris and Le
Roy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 500 PM CDT for east central
Kansas.

LAT...LON 3843 9555 3844 9507 3842 9507 3804 9537
      3804 9578
TIME...MOT...LOC 1614Z 206DEG 41KT 3814 9560 3812 9536

BD
Special weather statement, May 18, 10:32 AM CST, 11 minutes before
Special Weather Statement
National Weather Service Topeka KS
1132 AM CDT Sat May 18 2019

KSZ039-040-055-056-058-181700-
Coffey-Shawnee-Douglas-Franklin-Osage-
1132 AM CDT Sat May 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN...SOUTHEASTERN
SHAWNEE...DOUGLAS...EASTERN OSAGE AND NORTHEASTERN COFFEY COUNTIES
UNTIL NOON CDT...

At 1131 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Melvern to 3 miles west of Rantoul.
Movement was north at 45 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Topeka, Lawrence, Ottawa, Baldwin City, Carbondale, Tecumseh, Eudora,
Richland, Wellsville, Overbrook, Lyndon, Centropolis, Pomona,
Scranton, Lecompton, Waverly, Clinton, Williamsburg, Quenemo and
Melvern.

This includes the following highways...
 Interstate 35 between mile markers 157 and 198.
 Kansas Turnpike between mile markers 172 and 205.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 500 PM CDT for east central
Kansas.

LAT...LON 3869 9507 3841 9507 3840 9570 3905 9578
      3905 9539 3903 9535 3904 9530 3903 9529
      3905 9528 3904 9519 3896 9518 3898 9516
      3897 9513 3897 9511 3896 9510 3896 9508
      3898 9508 3899 9506 3870 9506
TIME...MOT...LOC 1631Z 177DEG 40KT 3854 9563 3855 9517

BD

The radar

The Topeka radar (KTWX), 89 km away, was scanning. The volume nearest the first event began at 16:42 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Lyon

When
May 18, 10:43 AM CST to 10:44 AM CST
Where
Lyon County, 8.11 mi SW of Olpe
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.200, -96.290

Estimated wind gust.

Thunderstorm Wind, Lyon

When
May 18, 10:45 AM CST to 10:46 AM CST
Where
Lyon County, 1.38 mi S of Olpe
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.250, -96.170

A garage door was blown apart and pushed down the road.

Thunderstorm Wind, Lyon

When
May 18, 10:51 AM CST to 10:52 AM CST
Where
Lyon County, 0.69 mi N of Emporia
Measured
75 kt (86 mph) measured gust
Reported by
ASOS
Coordinates
38.410, -96.180

Measured gust at the Emporia airport.

Thunderstorm Wind, Dickinson

When
May 18, 8:33 PM CST to 8:34 PM CST
Where
Dickinson County, 5.11 mi NE of Holland
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.820, -97.210

Estimated wind gust.

Hail, Dickinson

When
May 18, 8:34 PM CST to 8:35 PM CST
Where
Dickinson County, 2.07 mi N of Holland
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
38.800, -97.280

Thunderstorm Wind, Geary

When
May 18, 9:03 PM CST to 9:04 PM CST
Where
Geary County, 5.51 mi NW of Brant
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.000, -96.930

Estimated wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 830069, 830070, 830071, 830072, 830073, 830074.